Virginia, 2004

Damaging Wind in Virginia, July 19, 2004

July 19, 2004 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 19, 8:52 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 19, 8:52 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
952 PM EDT MON JUL 19 2004

.SHORT TERM (TONIGHT)...
BASED ON RADAR TRENDS...WILL NEED TO CONTINUE WITH ISOLD
THUNDERSTORMS THROUGH AT LEAST MIDNIGHT FOR ALL BUT SE COUNTIES...AS
OUTFLOW BOUNDARIES CONTINUE AT THIS HOUR TO TRIGGER CONVECTION.
SHOULD SEE WHATEVER IS LEFT DISSIPATE BY 2 AM. HAVE ALSO ADDED
AREAS OF FOG GIVEN CLEARING THAT HAS ALREADY OCCURRED IN SW ZONES...
AND SOME LIGHT FOG ALREADY BEGINNING TO FORM.

MARINE...NOT MUCH CHANGE WITH 3 TO 4 FT SEAS IN SWELL.

&&

REILLY/CY
Hazardous weather outlook, Jul 19, 4:30 AM EST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT MON JUL 19 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-200900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 19, 9:36 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE WAKEFIELD VA
1036 PM EDT MON JUL 19 2004

VAZ060-067>071-073-074-076>078-080>086-089>091-200335-
AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-ESSEX VA-
GLOUCESTER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-
LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-
NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-
RICHMOND VA-SURRY VA-YORK VA-
1036 PM EDT MON JUL 19 2004

...THUNDERSTORMS DEVELOPING ACROSS MUCH OF CENTRAL VIRGINIA...

WEATHER SERVICE RADAR AT 1035 PM...INDICATED SHOWERS AND
THUNDERSTORMS WERE DEVELOPING ACROSS THE GREATER RICHMOND AREA...WITH
MORE STORMS MOVING ACROSS THE PENINSULA...MIDDLE PENINSULA AND
NORTHERN NECK. ANY OF THESE STORMS COULD CONTAIN WIND GUSTS TO 40
MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.
SEEK SAFE SHELTER IF YOU HEAR THUNDER OR SEE LIGHTNING.
Special weather statement, Jul 19, 9:36 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1036 PM EDT MON JUL 19 2004

VAZ060-067>071-073-074-076>078-080>086-089>091-200335-
AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-ESSEX VA-
GLOUCESTER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-
LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-
NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-
RICHMOND VA-SURRY VA-YORK VA-
1036 PM EDT MON JUL 19 2004

WEATHER SERVICE RADAR AT 1035 PM...INDICATED SHOWERS AND
THUNDERSTORMS WERE DEVELOPING ACROSS THE GREATER RICHMOND AREA...WITH
MORE STORMS MOVING ACROSS THE PENINSULA...MIDDLE PENINSULA AND
NORTHER NECK. ANY OF THESE STORMS COULD CONTAIN WIND GUSTS TO 40
MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.
SEEK SAFE SHELTER IF YOU HEAR THUNDER OR SEE LIGHTNING.
Special weather statement, Jul 19, 9:52 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1052 PM EDT MON JUL 19 2004

VAZ072-073-085-200315-
KING AND QUEEN VA-KING WILLIAM VA-MIDDLESEX VA-
1052 PM EDT MON JUL 19 2004

...STRONG THUNDERSTORM MOVING THROUGH MIDDLE PENINSULA...

AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KING WILLIAM...MOVING SOUTHEAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR ROSE GARDEN AT 1100 PM EDT...
KING AND QUEEN COURTHOUSE AT 1105 PM EDT...LITTLE PLYMOUTH AT 1115 PM
EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. WIND GUSTS TO 40 MPH ARE POSSIBLE.

REILLY
Special weather statement, Jul 19, 9:58 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1058 PM EDT MON JUL 19 2004

MDZ021-200345-
DORCHESTER MD-
1058 PM EDT MON JUL 19 2004

...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY...

AT 1058 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES WEST OF CAMBRIDGE...OR ABOUT 10 MILES
NORTH OF COVE POINT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR HUDSON...AND...MADISON AT 1125 PM EDT...WOOLFORD AT 1130
PM EDT...LLOYDS...AND...CHURCH CREEK AT 1135 PM EDT...CAMBRIDGE AT
1145 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
EXPECTED WITH THIS STORM.

REILLY
Special weather statement, Jul 19, 10:18 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1118 PM EDT MON JUL 19 2004

VAZ072-073-076>078-082>085-090-091-200415-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-KING
WILLIAM VA-LANCASTER VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND
VA-RICHMOND VA-YORK VA-
1118 PM EDT MON JUL 19 2004

...THUNDERSTORMS WITH HEAVY RAIN CONTINUE MOVING THROUGH PORTIONS OF
CENTRAL VIRGINIA...

AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 6 MILES NORTHEAST OF ROBLEY TO 5
MILES SOUTHWEST OF CHARLES CITY...MOVING SOUTHEAST AT 10 MPH. THE
THUNDERSTORMS WILL BE NEAR   WEST POINT AROUND 1140 PM EDT   URBANNA
AROUND MIDNIGHT EDT
  TOANO AROUND 1205 AM EDT
  FAIR PORT AROUND 1210 AM EDT
  NORGE AROUND 1215 AM EDT

EXPECT FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW
LYING AREAS WILL BE POSSIBLE.

BROWN
Special weather statement, Jul 19, 10:54 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1154 PM EDT MON JUL 19 2004

VAZ072-073-080>084-088>092-200445-
CHARLES CITY VA-DINWIDDIE VA-GLOUCESTER VA-JAMES CITY VA-KING AND
QUEEN VA-KING WILLIAM VA-NEW KENT VA-PRINCE GEORGE VA-SOUTHAMPTON
VA-SURRY VA-SUSSEX VA-YORK VA-
1154 PM EDT MON JUL 19 2004

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF CENTRAL AND
SOUTHEAST VIRGINIA...

AT 1154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHEAST OF WEST POINT TO
22 MILES SOUTHWEST OF DISPUTANTA...OR FROM 5 MILES NORTHEAST OF WEST
POINT TO 7 MILES NORTHEAST OF PURDY...MOVING SOUTHEAST AT 5 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR   TOANO AROUND 1210 AM EDT   NORGE
AROUND 1225 AM EDT
  WAVERLY AROUND 1235 AM EDT

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS LINE OF STORMS. RAINFALL RATES OF 1.5 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

BROWN

The radar

The Norfolk radar (KAKQ), 41 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamsburg (C)

When
July 19, 11:20 PM EST
Where
Williamsburg (C) County, Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.267, -76.717

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414007.